Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Aug 11, 2017, 5:19 PM MDT for Dawson County, Richland County, Montana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2017, 5:19 PM MDT (23:19 UTC)
- Expired
- Aug 11, 2017, 6:15 PM MDT
- In force
- 56 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dawson County, MT, Richland County, MT
The radar
The Glasgow radar (KGGW), 160 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:38 PM MDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 11, 2:38 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 238 PM MDT Fri Aug 11 2017 .SHORT TERM...for northeast Montana...tonight through Sat... Isolated to widely scattered showers continue to cross portions of the CWA this afternoon in response to an advancing upper level trough. SPC has maintained a marginal risk for the SE zones and radar echoes indicate convection initiation upstream of the forecast area in adjacent southern Canada as well as the higher terrain of central Montana. While coverage would be isolated given only marginal convective parameters, did mention gusty winds and small hail in the grids for any of the stronger storms. Any activity is expected to clear late tonight with drier weather conditions on Saturday in advance of an approaching upper level ridge. Maliawco .LONG TERM...Sat night through Fri... The extended period picks up the forecast Saturday evening with the short-wave trough departing east, and a narrow amplified upper-level ridge axis moving across the Divide. The main item of interest will be the departing showers and thunderstorms. There may be enough convective energy to produce a few strong evening storms in the vicinity of the Yellowstone River Valley. Sunday, the ridge moves across the area for dry weather conditions. Thickness heights will ramp up from around 565dm now to 573dm Sunday afternoon. Temperatures will then trend up closer to normal: highs in the upper 70s in the northeast zones to the mid 80s in the southwest zones. One item to keep monitoring will be the southeast winds that are expected to reach 10-15kt. If they go higher, an NPW may be necessary. Sunday night through Monday night, a trough extension from the Alaska upper low will reach through western Canada into the Northern Rockies to send a cold front through the Northern high Plains. With a Pacific moisture fetch, rain showers and thunderstorms could begin Sunday evening and sweep across the area Monday. With increasingly unstable conditions before the front passes through, storms may intensify Monday afternoon and evening before exiting into the Dakotas. Model timing, plus or minus around 6 hours, remains a bit uncertain as to the exact timing of the front. But both the EC and the GFS suggest areas of wetting rains. Tuesday and beyond, after the front blows through, the area looks dry-slotted with near normal temperatures. A broad trough through the middle of the week will also put a lit on temperatures. Then late in the week a broad but shallow upper ridge will spread across the area, allowing highs to possibly reach normal. Forecast generally remains on track, with the main edits tweaking through the wet period. Templer Previous discussion - The trough moves to the east Saturday Night and an upper level ridge will be over Montana and Saskatchewan on Sunday with dry weather. The ridge moves to the east Sunday Night and flow aloft turns to the southwest as an upper trough moves inland from the Pacific. Models bring a shortwave in the SW flow aloft across the forecast area Monday afternoon and night with a chance of showers and thunderstorms. A few showers could linger in the east on Tuesday as the wave moves into the Dakotas. Otherwise, a more zonal flow aloft will allow for mainly dry weather. Surface high in zonal flow aloft will keep dry weather over the area on Wednesday and Thursday with temperatures near normal for mid August. A shortwave trough in the zonal flow aloft Thursday Night and Friday lacks moisture at this point. Will maintain dry forecast. Forrester && .AVIATION... VFR conditions will continue into tonight, though isolated to scattered showers and thunderstorms are expected at times. The primary impacts would come from gust and shifting winds associated with this activity. East winds of around 10 kts will also continue into tonight. Maliawco && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
In the hours before
Special weather statement, Aug 11, 5:01 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Glasgow MT 501 PM MDT FRI AUG 11 2017 MTZ024-025-112345- Richland MT-Dawson MT- 501 PM MDT FRI AUG 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RICHLAND AND NORTH CENTRAL DAWSON COUNTIES UNTIL 545 PM MDT... At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Lambert, or 28 miles west of Sidney, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lambert and Enid. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4770 10491 4787 10482 4780 10436 4754 10450 TIME...MOT...LOC 2300Z 290DEG 17KT 4776 10476 TFJ
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:01 PM MDT | Special Weather Statement | GGW | Richland | 44 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.